Florida, 2018Flooding in Florida, December 14 to 15, 2018
December 14 to 15, 2018 · NWS TAE · 3 events in 2 counties and zones
Another round of moderate to heavy rainfall resulted in some minor flooding around portions of Calhoun and Leon counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another round of moderate to heavy rainfall resulted in some minor flooding around portions of Calhoun and Leon counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Dec 14, 9:44 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Dec 14, 9:44 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
944 AM EST Fri Dec 14 2018
.NEAR TERM [Through Today]...
We have trimmed back the flash flood watch to include only our
Florida Big Bend and South Central Georgia counties. The ground is
obviously completely saturated, so it wouldn't take too much to
get nuisance flooding which frankly is already occurring. To get
any flash flooding, we'll need to see some heavier showers train
over the same location. The most likely area for this to happen
would be the eastern Big Bend. SPC also shifted the marginal and
slight risk areas further to the southeast. Again, the most likely
area for any strong to marginally severe storms would be south and
east of Perry.
&&
.PREV DISCUSSION [652 AM EST]...
.SHORT TERM [Tonight Through Sunday]...
In the upper levels a cut-off low will move through the Lower
Mississippi Valley, then northeastward to Tennessee, then into the
Mid-Atlantic states by Sunday. At the surface a low centered over
the Lower Mississippi Valley will move to the northeast. A cold
front will move through tonight. The best chance for rain will be
tonight and tomorrow morning. Wrap around moisture will linger
behind the low with cloudy skies on Saturday and possibly Sunday.
Lows will be in the 50s or near 60 tonight. Lows will be in the 40s
tomorrow night. Highs will be in the 60s tomorrow and in the upper
50s and lower 60s on Sunday.
.LONG TERM [Sunday Night Through Friday]...
In the upper levels a trough will be over the Southeast until a
ridge builds in on Monday night. Another trough will dig into the
Southeast on Thursday. At the surface high pressure will be over the
Southeast until a Gulf Low approaches on Thursday. The next chance
for rain will be Thursday and Thursday night. Lows will be in the
40s. Highs will be in the 60s.
.AVIATION...
[Through 12Z Saturday]
Light to moderate rain will prevail through the TAF. At times
heavy rain and an isolated storm will be possible as well. Expect
winds to gust between 20-25 knots in moderate+ rain. Restrictions
will be up and down between IFR and MVFR, but the prevailing
category should become IFR through the first half of the TAF.
.MARINE...
A Small Craft Advisory is in effect through Saturday evening.
Strong southerly winds of 20 to 25 knots this morning will
decrease to 15 to 20 knots this afternoon. This evening
southwesterly winds will increase to around 20 knots. Seas will be
high around 6 to 9 feet with occasional seas up to 11 feet. Rain
and possibly a few strong to severe thunderstorms are likely
today.
.FIRE WEATHER...
Low dispersion indices are expected today, however, Red Flag
conditions are not expected over the next several days.
.HYDROLOGY...
Given all the recent rains, and the potential that this storm system
could bring period of heavy rainfall, a flash flood watch has been
issued for much of the region, generally along and east of a line
from Panama City to Albany where the heavier totals/rates are
expected.
While most river points are currently falling at this time, rivers
are well above normal with many points in action stage ahead of the
next storm system. River forecasts issued today are based on 3-4
inches of rainfall across the eastern half of the region, which will
result in numerous forecast points rising back into at least minor
flood stage this weekend and into next week. Of greatest concern in
the short term is for the Chipola River at Altha to move back into
higher end moderate flooding and then the potential for portions of
the Ochlockonee River to reach flood stage.
For the Suwannee River, downstream of Ellaville, future flood
severity is strongly tied to upstream rainfall distribution with
this incoming storm system. While there is likely enough water
already in the Suwannee Basin to result in minor flooding in the
coming days at Luraville, Branford, and Wilcox, the addition of
another 3-4 inches of rain across the Upper Suwannee Basin would
result in forecast points at Ellaville and Dowling Park reaching
minor flood stage as well. Heavier upstream rainfall amounts could
potentially result in Luraville moving toward the moderate flood
level late next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 67 56 67 46 62 / 100 60 20 10 0
Panama City 69 57 63 48 59 / 90 50 20 10 0
Dothan 68 50 61 45 57 / 90 50 10 0 0
Albany 67 54 63 46 58 / 100 60 10 10 0
Valdosta 67 58 67 47 60 / 100 80 20 10 0
Cross City 69 60 70 50 64 / 100 90 30 10 0
Apalachicola 68 59 67 49 61 / 100 50 20 10 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through this evening for Coastal Dixie-Coastal
Franklin-Coastal Jefferson-Coastal Taylor-Coastal Wakulla-
Inland Dixie-Inland Franklin-Inland Jefferson-Inland Taylor-
Inland Wakulla-Lafayette-Leon-Madison.
High Rip Current Risk through Saturday evening for Coastal Bay-
Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 7 PM EST /6 PM CST/ Saturday for
Coastal Bay-South Walton.
GA...Flash Flood Watch through this evening for Berrien-Brooks-
Colquitt-Cook-Lanier-Lowndes-Thomas.
AL...None.
GM...Small Craft Advisory until 11 PM EST Saturday for Coastal Waters
From Ochlockonee River to Apalachicola Fl out to 20 Nm-
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
&&
NEAR TERM...Wool
SHORT TERM...McD
LONG TERM...McD
AVIATION...Harrigan
MARINE...McD
FIRE WEATHER...Harrigan
HYDROLOGY...GodseyIn the hours before
Special weather statement, Dec 14, 7:05 AM EST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
705 AM EST FRI DEC 14 2018
FLZ028-029-034-128-134-141245-
Coastal Dixie FL-Inland Taylor FL-Inland Dixie FL-Coastal Taylor FL-
Lafayette FL-
705 AM EST FRI DEC 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAFAYETTE...DIXIE
AND SOUTHEASTERN TAYLOR COUNTIES UNTIL 745 AM EST...
At 705 AM EST, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Horseshoe Point, or 29 miles south of
Steinhatchee, moving northeast at 50 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Cross City, Steinhatchee, Horseshoe Point, Suwannee, Horseshoe Beach,
Tennille, Shamrock, Clara, Cross City Airport, Shired Island, Old
Town, Jena, Hines, Jonesboro, Eugene, Yellow Jacket and Fanning
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2929 8325 2936 8329 2946 8346 2961 8350
2993 8330 2964 8296 2961 8297 2958 8295
2959 8294 2956 8295 2954 8298 2947 8298
2943 8302 2940 8302 2937 8307 2935 8306
2932 8312 2932 8314 2929 8317
TIME...MOT...LOC 1205Z 228DEG 45KT 2927 8356
11-NGUYENSpecial weather statement, Dec 14, 8:22 AM EST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
822 AM EST FRI DEC 14 2018
FLZ029-034-141415-
Inland Dixie FL-Lafayette FL-
822 AM EST FRI DEC 14 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAFAYETTE AND
NORTHEASTERN DIXIE COUNTIES UNTIL 915 AM EST...
At 822 AM EST, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Mayo, moving northeast at 55 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Hatch Bend, Grady, Fletcher Springs and Guaranto Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2983 8290 2982 8293 2980 8293 2980 8292
2976 8296 2990 8322 3009 8310 3008 8307
3007 8307 3005 8303 3001 8300 2999 8296
2996 8295 2996 8293 2995 8292 2989 8292
2990 8290 2988 8289 2988 8288 2986 8288
TIME...MOT...LOC 1322Z 228DEG 49KT 2989 8308
11-NGUYENFlood, Leon
- When
- December 14, 11:12 AM EST to 3:00 PM EST
- Where
- Leon County, 1.89 mi N of Fallschase to 1.82 mi N of Fallschase
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 30.477, -84.203
Maylor and Taylor Roads were closed due to localized flooding.
Flood, Leon
- When
- December 14, 11:12 AM EST to 3:00 PM EST
- Where
- Leon County, 0.69 mi S of Tallahassee Community Airport to 1.39 mi S of Tallahassee Community Airport
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 30.530, -84.370
Tower Road was closed due to localized flooding.
Flood, Calhoun
- When
- December 15, 12:00 PM CST
- Where
- Calhoun County, 2.83 mi NNE of Chipola Park to 2.29 mi N of Chipola Park
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.270, -85.190
Clayton Shiver Road was closed due to being washed out at Crooked Creek on the south end near Highway 71. This was reported via the Nettle Ridge Fire Department Facebook page.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in Florida, December 14, 201810 events
- Dense Fog in Maryland, December 14, 201810 events
- Flooding and Heavy Rain in Virginia, December 14 to 18, 20189 events
- Flooding in South Carolina, December 14, 2018$13,000 · 3 events
- High Wind in Washington, December 14, 201854 kt wind · 6 events
- High Wind in California, December 14, 201892 kt wind · 6 events
- Flooding in Arkansas, December 14 to 25, 20186 events
- High Wind and Strong Wind in Oregon, December 14, 2018$11,000 · 62 kt wind · 4 events
- High Wind in Oregon, December 14, 201874 kt wind · 4 events
- High Wind in Montana, December 14 to 15, 201866 kt wind · 4 events
- Hail in Louisiana, December 14, 20181.25 in hail · 3 events
- High Wind in California, December 14, 201862 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792077, 792078, 792079.